Michigan, 2012

Hail and Damaging Winds in Michigan, July 3, 2012

July 3, 2012 · NWS DTX · 33 events in 7 counties and zones

Severe thunderstorms developed during the late afternoon hours, impacting areas mostly along the M-59 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Severe thunderstorms developed during the late afternoon hours, impacting areas mostly along the M-59 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 3, 2:32 PM EST, 2 minutes earlier.

Area forecast discussion, Jul 3, 2:32 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
332 PM EDT TUE JUL 3 2012

.SHORT TERM...THIS EVENING AND TONIGHT

THE MAIN CONCERN FOR THIS FORECAST PACKAGE IS THE POTENTIAL FOR
THUNDERSTORM DEVELOPMENT THIS EVENING AND OVERNIGHT. SE MI IS
LOCATED WITHIN THE WARM SECTOR OF THE LOW PRESSURE SYSTEM LOCATED
OVER EASTERN ONTARIO. THE COLD FRONT IS CURRENTLY DRAPED ACROSS LAKE
SUPERIOR AND MN AND WILL ONLY SLOWLY DRIFT SOUTHWARD AS IT GETS
STRUNG OUT EAST/WEST...STALLING ACROSS NORTHERN LOWER MI OVERNIGHT.
THIS WILL ALLOW THE WARM MOIST AIR TO KEEP RESIDENCY OVER SE MI
THROUGH THE OVERNIGHT WITH SFC DEWPOINTS PUSHING 70 DEGREES AND AN
AIRMASS RICH IN THETA E. MODEL ARE INDICATING CAPE VALUES RANGING
FROM 2000-3000 J/KG WITH MORE THEN ADEQUATE LAPSE RATES IN THE LOW
AND MID LEVELS THROUGH THE OVERNIGHT AS WELL. EFFECTIVE BULK SHEAR
WILL DECLINE SLIGHTLY BUT WILL STILL REMAIN FAVORABLE AT 20-30
KNOTS. IT APPEARS THOUGH THAT WE HAVE BECOME CAPPED AS WE ENTERED
DEEPER WITHIN THE WARM SECTOR. THE CONVECTION EARLIER TODAY WAS TIED
CLOSELY TO THE LEADING EDGE OF THE THETA E RIDGE AND A MID LEVEL
SHORTWAVE THAT HAS SINCE EXITED THE AREA AND WEAKENED. THE BUILDING
CAP AND SUBSIDENCE IN THE WAKE OF THE WAVE SHOULD MAKE IT DIFFICULT
FOR CONVECTION TO FIRE THIS EVENING. CONFIDENCE IS DROPPING THAT WE
WILL SEE MANY STORMS OVERNIGHT...YET ALONE SEVERE STORMS...BUT
CONTINUED WITH LOW CHANCE POPS TO GIVE THE LLJ A CHANCE TO AIDE IN
SOME DEVELOPMENT LATER ON. LOW TEMPS WILL STAY ELEVATED IN THE LOW
70S OVERNIGHT AS WAA SETS UP WITH SW FLOW AND MID LEVEL RIDGING
AMPLIFYING OVER THE CENTRAL PLAINS BUILDING TOWARD THE GREAT LAKES.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY

TYPICAL WARM SEASON FORECAST CONCERNS DOMINATE THE EARLY PERIODS OF
THIS FORECAST ISSUANCE...NAMELY DANGEROUS HEAT POTENTIAL AND
THUNDERSTORM CHANCES FROM INDEPENDENCE DAY THROUGH FRIDAY. IN SHORT,
HIGH TEMPERATURES WILL HAVE THE POTENTIAL TO ACHIEVE MID 90S FOR
NEARLY EVERYONE EACH DAY THROUGH FRIDAY, WITH UNCERTAINTIES
REGARDING CONVECTION TRANSLATING DIRECTLY INTO UNCERTAINTIES IN THE
OFFICIAL TEMPERATURE FORECAST.

FOR TOMORROW, A SHORTWAVE AND ASSOCIATED SURFACE LOW TRACKING ACROSS
SOUTHERN TIP OF THE HUDSON BAY WILL FORCE A POORLY DEFINED SURFACE
BOUNDARY SOUTHWARD THROUGH LOWER MICHIGAN DURING THE MORNING HOURS.
THIS WILL PROVIDE A FOCUS FOR LATE MORNING OR EARLY AFTERNOON
CONVECTIVE DEVELOPMENT AS CONVECTIVELY INDUCED/ENHANCED MID LEVEL
SHORTWAVES PROPAGATE OVERHEAD. A HEALTHY MID LEVEL CAP CHARACTERIZED
BY H7 TEMPERATURES WELL IN EXCESS OF 10C WILL ROTATE INTO THE AREA
OVER THE COURSE OF THE DAY, SHUTTING OFF CHANCES FROM NW TO SE
BETWEEN 18Z-00Z. A HAIL/WIND THREAT WILL ACCOMPANY ANY THUNDERSTORMS
THAT DEVELOP EARLY IN THE DAY WITH A PROGRESSION TOWARD A WIND-ONLY
(MARGINAL HAIL) THREAT BY AFTERNOON AS UPDRAFTS WILL CONTEND WITH
INCREASINGLY WARM MID LEVELS, BUT WILL ALSO MAKE USE OF STEEPENING
LOW LEVEL LAPSE RATES AND INCREASING DRY AIR IN THE LOW/MID LEVELS.
THE CURRENT TEMPERATURE FORECAST OF MID TO UPPER 90S STRONGLY
REFLECTS THE RELATIVELY LOW PROBABILITY OF WIDESPREAD CONVECTION,
PARTICULARLY FURTHER NORTH, BUT ALSO UNDERCUTS ACTUAL HIGH
TEMPERATURE POTENTIAL GIVEN UNCERTAINTIES. IF NOTHING ELSE, IT IS
FAR FROM A GUARANTEE THAT UPSTREAM CONVECTIVE DEBRIS WILL NOT SPREAD
ACROSS THE AREA AT SOME POINT. SAW NO JUSTIFICATION TO MAKE ANY
ADJUSTMENTS TO THE INHERITED HEADLINES OR THE TEMPERATURE FORECAST
WITH THE HEADLINED AREA. DID, HOWEVER, GIVE AREAS ALONG/NORTH OF
I-69 A HEALTHY BOOST TOWARD THE MID 90S. HEAT ADVISORY CRITERIA MAY
BE SOMETHING TO CONSIDER FOR MOST OR ALL OF THE CWA AS DEWPOINTS
RISE TOWARD THE 70 DEGREE MARK.

THURSDAY APPEARS TO OFFER LITTLE CHANGE IN THAT THERE WILL BE A
STOUT MID LEVEL CAP IN PLACE AND LITTLE IN THE WAY OF MOISTURE, BUT
POORLY DEFINED SHORTWAVE FORCING MAY ONCE AGAIN TRACK ACROSS THE
AREA...THIS TIME CLOSER PEAK HEATING. ONCE AGAIN, HIGH TEMPERATURES
WILL EASILY HAVE MID 90S POTENTIAL THAT IS CLOUDED BY UNCERTAINTY
SURROUNDING CONVECTIVE EVOLUTION. TEMPERATURES WILL POTENTIALLY MAKE
A RUN AT 100F FOR FRIDAY AS THE UPPER RIDGE AXIS SHIFTS OVERHEAD AND
H5 HEIGHTS BUILD SOLIDLY INTO 591-593DM RANGE. CONVECTIVE DEBRIS
ORIGINATING IN THE UPPER PLAINS WILL ONCE AGAIN BE SOMETHING TO
CONTEND WITH, AND WILL WARRANT A SLIGHTLY MORE CONSERVATIVE APPROACH
IN THE OFFICIAL FORECAST (MID/UPPER 90S), BUT CONFIDENCE IS
REASONABLY HIGH THAT YET ANOTHER HOT DAY WILL BE IN STORE FOR THE
AREA. THE EXCESSIVE HEAT WATCH THEREFORE REMAINS IN EFFECT FOR THE
BALANCE OF THE WED-FRI PERIOD.

THE ARRIVAL OF A COLD FRONT EARLY IN THE WEEKEND WILL THEN SIGNAL
THE EARLY STAGES OF A LOCAL CHANGE IN THE PATTERN. A RETURN TO
NORTHWESTERLY FLOW ALOFT CAN BE EXPECTED AS THE LARGE UPPER LOW OVER
HUDSON BAY BECOMES REESTABLISHED FOR A TIME. THIS WILL ALLOW
TEMPERATURE TO SETTLE TO AROUND NORMAL FROM SATURDAY ONWARD.

&&

.MARINE...

WEAK PRESSURE GRADIENT AND STABLE LOW LEVEL PROFILES...REINFORCED BY
WAA IN THE LOW AND MID LEVELS...WILL CONTINUE TO PROMOTE LIGHT WINDS
AND LOW WAVES THROUGH THE WEEK. A LOW CHANCE OF THUNDERSTORMS WILL
CONTINUE THROUGH TONIGHT AND INTO WEDNESDAY BEFORE HIGH PRESSURE
BUILDS INTO THE REGION FOR THE END OF THE WEEK.

&&

.AVIATION...ISSUED 148 PM EDT TUE JUL 3 2012

//DISCUSSION...

LOOK FOR MAINLY VFR CONDITIONS THROUGH THE TAF CYCLE WITH A CHANCE
FOR MVFR CONDITIONS THIS AFTERNOON AS WAVES OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO MAKE THEIR WAY THROUGH SE MI. THE
UPPER LEVEL WAVE AIDING IN THE PRECIP DEVELOPMENT TODAY WILL EXIT
THE AREA THIS EVENING WHICH SHOULD REDUCE PRECIP CHANCES OVERNIGHT.
WINDS WILL BE TURNING SOUTHWESTERLY IN THE NEXT COUPLE HOURS BEHIND
A WARM FRONT THAT LIFTED THROUGH THE AREA. WE WILL REMAIN IN THE
WARM SECTOR THROUGH TOMORROW WITH A COLD FRONT LOCATED ACROSS
NORTHERN MI SO SW WINDS SHOULD PREVAIL THROUGH TOMORROW WITH LOW
CHANCES OF SHOWERS/THUNDERSTORMS THROUGH TOMORROW AFTERNOON. THERE
IS A CHANCE SOME AFTERNOON THUNDERSTORMS MAY BECOME SEVERE BUT MOST
STORMS SHOULD BE LIMITED IN STRENGTH PRODUCING GUSTS UP TO 40 KNOTS
AND HAIL UP TO A HALF INCH.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE WITH THUNDERSTORM TIMING BETWEEN 18Z AND 21Z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY...MIZ075-MIZ076-MIZ082-MIZ083...UNTIL 8 AM WEDNESDAY.

     EXCESSIVE HEAT WATCH...MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...FROM 8 AM WEDNESDAY TO MIDNIGHT SATURDAY.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...DRK
LONG TERM....JVC
MARINE.......DRK
AVIATION.....DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 3, 1:48 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
248 PM EDT TUE JUL 3 2012

MIZ069-070-075-076-082-083-041900-
OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
248 PM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR SOUTHERN PORTIONS OF THE AREA TODAY
AND TONIGHT. PLEASE SEE THE LATEST HEAT ADVISORY STATEMENT FOR
DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT. A FEW
OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS TO 60
MPH AND HAIL TO ONE INCH IN DIAMETER. STORM MOTION WILL BE
NORTHWEST TO SOUTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN EXCESSIVE HEAT WATCH REMAINS IN EFFECT WEDNESDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. A FEW OF THESE
STORMS MAY BECOME SEVERE. THERE ARE ADDITIONAL CHANCES FOR
THUNDERSTORMS ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVIATION MAY BE THIS EVENING AND TONIGHT.

MIZ047>049-053>055-060>063-068-041900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-
248 PM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT. A FEW
OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS TO 60
MPH AND HAIL TO ONE INCH IN DIAMETER. STORM MOTION WILL BE
NORTHWEST TO SOUTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RISING TEMPERATURES WITHIN AN INCREASINGLY HUMID AIRMASS MAY
WARRANT THE ISSUANCE OF ADDITIONAL HEAT ADVISORIES FOR PORTIONS OF
THE AREA WEDNESDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. A FEW OF THESE
STORMS MAY BECOME SEVERE. THERE ARE ADDITIONAL CHANCES FOR
THUNDERSTORMS ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVIATION MAY BE THIS EVENING AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-041900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
248 PM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT. A FEW
OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS TO 60
MPH AND HAIL TO ONE INCH IN DIAMETER. STORM MOTION WILL BE
NORTHWEST TO SOUTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. A FEW OF THESE
STORMS MAY BECOME SEVERE. THERE ARE ADDITIONAL CHANCES FOR
THUNDERSTORMS ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 3, 10:50 AM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1150 AM EDT TUE JUL 3 2012

MIZ047-053-031630-
MIDLAND-SAGINAW-
1150 AM EDT TUE JUL 3 2012

...SPECIAL WEATHER STATEMENT...

AT 1149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES WEST OF ST. CHARLES...MOVING EAST AT 40
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MERRILL BY NOON EDT...
  MARION SPRINGS BY 1205 PM EDT...
  ST. CHARLES BY 1215 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, Jul 3, 11:08 AM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1208 PM EDT TUE JUL 3 2012

MIZ048-049-053-054-031700-
BAY-HURON-SAGINAW-TUSCOLA-
1208 PM EDT TUE JUL 3 2012

...SPECIAL WEATHER STATEMENT...

AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
CASEVILLE TO 7 MILES WEST OF AKRON TO 5 MILES EAST OF SAGINAW...
MOVING SOUTHEAST AT 40 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  UNIONVILLE AND SEBEWAING BY 1215 PM EDT...
  PIGEON AND FRANKENMUTH BY 1220 PM EDT...
  OWENDALE BY 1225 PM EDT...
  VASSAR AND GAGETOWN BY 1230 PM EDT...
  KINDE AND MILLINGTON BY 1235 PM EDT...
  CASS CITY AND BAD AXE BY 1240 PM EDT...
  MAYVILLE BY 1245 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Local storm report, Jul 3, 11:11 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1211 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     MARION SPRINGS          43.24N 84.33W
07/03/2012                   SAGINAW            MI   BROADCAST MEDIA

            LARGE DOWNED TREE

&&

DELLIOTT
Special weather statement, Jul 3, 11:54 AM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1254 PM EDT TUE JUL 3 2012

MIZ049-054-055-061-062-031745-
GENESEE-HURON-LAPEER-SANILAC-TUSCOLA-
1254 PM EDT TUE JUL 3 2012

...SPECIAL WEATHER STATEMENT...

AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
HARBOR BEACH TO MARLETTE TO 9 MILES WEST OF COLUMBIAVILLE...MOVING
EAST AT 50 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  NORTH BRANCH BY 100 PM EDT...
  SANDUSKY AND FORESTVILLE BY 105 PM EDT...
  LAPEER AND BROWN CITY BY 110 PM EDT...
  LUM AND PECK BY 115 PM EDT...
  PORT SANILAC AND MELVIN BY 120 PM EDT...
  LEXINGTON AND IMLAY CITY BY 125 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 3, 11:56 AM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1256 PM EDT TUE JUL 3 2012

MIZ062-068>070-031745-
LAPEER-LIVINGSTON-MACOMB-OAKLAND-
1256 PM EDT TUE JUL 3 2012

...SPECIAL WEATHER STATEMENT...

AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
IMLAY CITY TO 11 MILES NORTH OF MILFORD TO 5 MILES NORTHWEST OF
PINCKNEY...MOVING EAST AT 45 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  IMLAY CITY AND DRYDEN BY 100 PM EDT...
  OXFORD AND HAMBURG BY 105 PM EDT...
  MILFORD AND ALMONT BY 110 PM EDT...
  SOUTH LYON BY 115 PM EDT...
  ROMEO AND PONTIAC BY 120 PM EDT...
  WEST BLOOMFIELD AND ROCHESTER BY 125 PM EDT...
  MEMPHIS BY 130 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Local storm report, Jul 3, 1:33 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
233 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     1 E MERRILL             43.41N 84.31W
07/03/2012                   SAGINAW            MI   TRAINED SPOTTER

            NUMEROUS TREES AND BRANCHES DOWN AT M-46 AND CHAPIN RD.

&&

ADODSON

The radar

The Detroit radar (KDTX), 32 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

18 hail, 15 thunderstorm wind. Local standard time, as filed.

Hail, Livingston

When
July 3, 2:34 PM EST
Where
Livingston County, 2.06 mi SW of Brighton Hyne Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.550, -83.810

Thunderstorm Wind, Livingston

When
July 3, 2:34 PM EST
Where
Livingston County, 2.06 mi SW of Brighton Hyne Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.550, -83.810

Several 3 to 4 inch diameter tree limbs were blown down.

Hail, Livingston

When
July 3, 2:36 PM EST
Where
Livingston County, 0.51 mi W of Brighton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.530, -83.780

Thunderstorm Wind, Oakland

When
July 3, 2:51 PM EST
Where
Oakland County, 1.02 mi W of New Hudson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.520, -83.620

Three inch diameter tree branches reported down.

Hail, Genesee

When
July 3, 3:00 PM EST
Where
Genesee County, 2.4 mi ESE of Goodrich
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
42.909, -83.455

Hail, Genesee

When
July 3, 3:03 PM EST
Where
Genesee County, 2.02 mi W of Atlas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.930, -83.570

Hail, Washtenaw

When
July 3, 3:07 PM EST
Where
Washtenaw County, 2.64 mi WNW of Salem Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.430, -83.650

Hail, Genesee

When
July 3, 3:10 PM EST
Where
Genesee County, 0.9 mi N of Goodrich
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
42.933, -83.502

Hail, Genesee

When
July 3, 3:15 PM EST
Where
Genesee County, 2.9 mi NE of Goodrich
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.950, -83.460

Hail, Genesee

When
July 3, 3:20 PM EST
Where
Genesee County, 2.71 mi NE of Grand Blanc
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
42.949, -83.584

Hail, Genesee

When
July 3, 3:25 PM EST
Where
Genesee County, 2.86 mi NE of Grand Blanc
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
42.952, -83.584

Hail, Genesee

When
July 3, 3:25 PM EST
Where
Genesee County, 2.9 mi NE of Goodrich
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
42.947, -83.456

Hail, Genesee

When
July 3, 3:30 PM EST
Where
Genesee County, 2.52 mi WNW of Atlas
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
42.947, -83.574

Hail, Genesee

When
July 3, 3:30 PM EST
Where
Genesee County, 2.52 mi WNW of Atlas
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
42.947, -83.574

Hail, Genesee

When
July 3, 3:32 PM EST
Where
Genesee County, 0.86 mi NW of Swartz Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.960, -83.830

Hail, Genesee

When
July 3, 3:45 PM EST
Where
Genesee County, 2.53 mi E of Rankin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.920, -83.680

Hail, Wayne

When
July 3, 3:47 PM EST
Where
Wayne County, Coventry Gardens
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.400, -83.370

Thunderstorm Wind, Oakland

When
July 3, 4:15 PM EST
Where
Oakland County, 1.67 mi WSW of Rochester Hills
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.670, -83.160

Several trees and large tree limbs were reported down.

Thunderstorm Wind, Washtenaw

When
July 3, 4:17 PM EST
Where
Washtenaw County, 2.31 mi NNW of Lyndon Center
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.410, -84.100

Large tree limbs reported down.

Thunderstorm Wind, Macomb

When
July 3, 4:18 PM EST
Where
Macomb County, 0.51 mi E of Waldenburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.670, -82.920

Small tree limbs were reported down.

Thunderstorm Wind, Macomb

When
July 3, 4:21 PM EST
Where
Macomb County, 1.47 mi NNE of Chesterfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.690, -82.820

Four to five inch diameter tree limbs reported down.

Thunderstorm Wind, Macomb

When
July 3, 4:25 PM EST
Where
Macomb County, 1.23 mi NW of Anchor Bay Gardens
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.660, -82.800

Several trees and large tree limbs blown down.

Thunderstorm Wind, Macomb

When
July 3, 4:26 PM EST
Where
Macomb County, 0.86 mi NE of Chesterfield
Measured
54 kt (62 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.680, -82.820

A few trees were uprooted, one of which fell onto a home and automobile.

Thunderstorm Wind, Macomb

When
July 3, 4:28 PM EST
Where
Macomb County, 1.47 mi NNW of (Mtc)mt Clemens/Self
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
42.620, -82.840

Thunderstorm Wind, Oakland

When
July 3, 4:29 PM EST
Where
Oakland County, 2.13 mi NNE of Wixom Spencer Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.550, -83.540

Several large tree limbs reported down.

Hail, Macomb

When
July 3, 4:53 PM EST
Where
Macomb County, 1.23 mi SW of Utica Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.660, -82.990

Thunderstorm Wind, Macomb

When
July 3, 4:53 PM EST
Where
Macomb County, 1.38 mi S of Utica
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.630, -83.030

A large tree was blown down.

Hail, Oakland

When
July 3, 4:59 PM EST
Where
Oakland County, 1.47 mi SSW of Ortonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.830, -83.440

Thunderstorm Wind, Oakland

When
July 3, 5:06 PM EST
Where
Oakland County, 2.05 mi SE of Perry Lake Hgts
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.810, -83.370

Hail, Washtenaw

When
July 3, 5:10 PM EST
Where
Washtenaw County, 1.23 mi NE of Ypsilanti McEnnan Fl
Measured
1 in hail
Reported by
Public
Coordinates
42.210, -83.610

Thunderstorm Wind, Washtenaw

When
July 3, 5:10 PM EST
Where
Washtenaw County, 2.16 mi ENE of Ann Arbor Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.230, -83.690

An eight inch diameter tree was reported down by the exit ramp of U.S. 23 and U.S. 12.

Thunderstorm Wind, Macomb

When
July 3, 5:15 PM EST
Where
Macomb County, 0.69 mi S of Disco
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.670, -83.030

Tree branches were reported down.

Thunderstorm Wind, Monroe

When
July 3, 5:40 PM EST
Where
Monroe County, 2.81 mi N of South Rockwood Arpt
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.070, -83.310

Trees and power lines reported blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401115, 401128, 401116, 401129, 401144, 401117, 401118, 401145, 401119, 401146, 401147, 401148, 401149, 401150, 401120, 401121, 401122, 401130, 401131, 401135, 401137, 401138, 401139, 401151, 401140, 401123, 401142, 401124, 401152, 401125, 404928, 401153, 401143.